Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
150 Doctors are Online

How to give up anti-seizure medications?

is it possible for someone to get off anti-seizure med. my mother is 83, been on vari ety of anti-seizure meds for 10-15 years. I know the side affects of these drugs. valproic acid , depakene, now keppra..I feel it has affected her balance, she has dizziness , symptoms of parkinsons, of which affects her emotional well being and her mobility. I also know that these drugs hav e to be taken off slowly.
Asked On : Fri, 22 Feb 2013
Answers:  1 Views:  71
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
General & Family Physician 's  Response
The answer depends on why she was prescribed the anti-epileptic medication.

If it was to temporally prevent her from having seizures which was secondary to an illness other than epilepsy, then she can be weaned of the medications with a doctor's follow-up. However if it was prescribed because she developed epilepsy, then she will need to take it for a lifetime except she develops side-effects for which the medication will need to be changed to another one she can tolerate better.

There are many anti-seizure medication and if she is developing side effects with Keppra, it is advisable to see the physician who prescribed it and complain so that it can be changed and she put on medication she can tolerate.

It is true to wean someone off such drugs, the dose has to be reduced progressively before being stopped but you will need to see the physician who prescribed it and ask if she can be weaned off it before she gradually stops taking it. If the doctor still wants her to be on an anti-seizure medication, then you can ask if she can be put on one she can tolerate and with less side-effects.

Good luck, quick recovery & say hi to her (your mum). :-)
Answered: Sun, 24 Feb 2013
I find this answer helpful

3 Doctors agree with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor